Diets in Review - Find the Right Diet for You

Why Nutrition and Exercise are Essential to Mental Health

pillsWhy would a mental health therapist write and talk about nutrition, exercise, and weight loss? Believe it or not, these are very common subjects in group and individual therapy, as well as coaching. One of the reasons I have chosen to use a sliding-fee scale rather than insurance reimbursements in my private practice is to allow my clients to focus on the goals that are most meaningful to them. Weight loss and health improvement are very important goals to many, allowing them to increase energy and improve self-esteem.

Improving physical energy habits, including sleep, diet, and exercise, is often the first line of attack against the most common mental health concerns of anxiety and depression. Often, counselors must address such topics as part of a treatment plan when a client experiences the common side effect of weight gain as a result of taking medications to fight depression, bipolar disorder, psychotic symptoms, etc. In some cases, anti-depressant medication may be an optional tool to allow a client the extra boost needed to do the therapeutic work that can bring him or her out of that depression.

Bipolar disorder, on the other hand, is a disorder that has a negative prognosis unless the client regularly takes the medication prescribed. Another concern is that many of these medications require titration to start and terminate the medication and cannot be simply stopped if the client is not satisfied with the side effects. To best serve my clients, I must be able to help them meet their goals, feel better about themselves, and comply with medication management when needed.

If you find yourself troubled by weight gain as a side effect of medication, there are several things that you can do to fight this side effect and still utilize medication management as part of your treatment. Talk to your doctor about the weight gain. You may be able to consider other medication options or dosages; however, any change in medication may require special instructions from your physician. Consider the possibility that in your improved mood, you may have regained a healthy appetite, or there may be other factors contributing to your weight gain. Talk to your therapist about your concerns and what other strategies you can employ. Try something new to help you increase activity, decrease calories, and/or make healthier food choices.

March 22nd, 2009